Opioid Analgesics: Safety Labeling Changes

Author:Ms Luisina Lanza
Profession:Moeller IP Advisors
 
FREE EXCERPT

The US Food and Drug Administration (FDA) is warning of several safety issues regarding opioid analgesics. These safety risks include potentially harmful interactions with many drugs, suprarenal glands problems and reduction in levels of sex hormones. The FDA is requiring changes to the label of all opioid medications in order to warn about these risks.

Among the measures taken by the FDA, the labels shall include the warnings that:

Opioids may interact with antidepressant and migraine medications, causing a severe central nervous system reaction known as serotonin syndrome, in which high levels of a chemical substance, serotonin, are accumulated in the brain causing toxicity. Opioid consumption can result in an uncommon and severe disease in which the suprarenal glands do not produce cortisol hormone in adequate amounts. Cortisol helps the body to respond to stress. Long-term opioid use may be associated with decreased sex hormones levels and symptoms such as decreased sexual interest, impotence or infertility. Patients taking opioids together with serotonergic medications may present...

To continue reading

REQUEST YOUR TRIAL